Heavy Rain, Barber
- When
- September 2, 2:56 PM CST to 4:56 PM CST
- Where
- Barber County, 0.69 mi N of (P28)medicine Lodge
- Reported by
- ASOS
- Coordinates
- 37.280, -98.550
Rainfall of 1.58 inches was measured.
An upper level trough with embedded minor disturbances approached western Kansas late in the day. Combined with daytime heating, this caused vigorous convection to develop by early evening, which lingered through the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level trough with embedded minor disturbances approached western Kansas late in the day. Combined with daytime heating, this caused vigorous convection to develop by early evening, which lingered through the night. These storms caused numerous flooding issues across western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 2, 12:01 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 101 PM CDT Sun Sep 2 2018 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Monday) Issued at 1155 AM CDT Sun Sep 2 2018 Another round of storms and rain showers expected late this afternoon and into the over night hours due to another passing upper level disturbance circulating around a deep trough across the desert southwest. Expect northern counties to be the start of where storms start according to the short term models after 4PM. These will be where the most prolonged storms will be through the morning time frame with flooding being a major concern for these northern tiers of counties that already received substantial amount of rainfall the last couple of days, especially last night. Expect these storms to expand in coverage backbuilding to the southwest through the evening time frame towards sunset, making its way to the Oklahoma border later tonight. 850mb moisture advection looks very prominent for western Kansas helping to aide in the aforementioned flooding concerns. 1-3 inches are expected in these northern counties with localized areas up to 5 inches possible. All other areas will see around 1 inch to less than that towards the Colorado and Oklahoma borders. There is still the possibility of damaging winds up to 60mph and hail up to quarter size due to the substantial enough amount of instability with cape values pushing into the 2000J/kg range. Lapse rates and shear values don't look too impressive, so confidence in these look to be minimal at best with flooding being the major concern. Otherwise, expect another seasonal afternoon with high temperatures pushing into the mid to upper 80s but feeling warmer with the ample low level moisture, as mentioned before. Dewpoints will stay in the 60s all day pushing 70 in some areas giving minimum relative humidity values in the 50 percent range. Under a weak pressure gradient, winds will stay out of the south in the 10-15 mph outside of the aforementioned thunderstorm wind concerns. Mid level clouds will expand and increase in coverage through the evening time frame and storms beginning to develop before improving once again towards and after day break Monday morning. Over night low temperatures will mainly be in the 60s with any storms left pushing out of the CWA to the north and northeast. Winds will stay out of south and be relatively light once again with afternoon high temperatures in the low to mid 80s once again. Thunderstorm and rain shower development looks to begin once again Monday afternoon after the 4-5PM time frame looking at some of the same concerns with flooding but with minimal severe weather threats with winds only up to 40mph and small hail dime size at best. .LONG TERM...(Monday night through Sunday) Issued at 1249 PM CDT Sun Sep 2 2018 Any storms left over Monday night will soon dissipate and push out of the CWA by day break and morning hours. Low temperatures will start Tuesday off in the mid to upper 60s with high temperatures pushing into the low 80s across the entire area due to the abundant cooler moisture pool at the surface. Increasing clouds throughout the day once again with winds out of the southeast 10-15mph. Storm chances increase again late in the afternoon into the evening and over night hours with northern and eastern counties having the best chances. Flooding concerns will once again be on the lookout for the northern tiers of counties with additional precipitation expected on an already moistened rich soil from all the previous rains the past few days. No severe weather is expected at this point but smaller hail and winds could still be possible amongst the many storms expected to inhibit southwest Kansas. Otherwise expect low temperatures Tuesday night to only be in the mid 60s, light southeasterly winds, and improving conditions by day break. Wednesday and Thursday look to be similar in set up with another couple rounds of shortwave disturbances propagating through western Kansas bringing rain chances and thunderstorms late in the afternoon and evening time frames. High temperatures will be in the upper 70s to low 80s and winds still out of the east to southeast 10-15 mph. Upslope moist flow will help aid in ample low level moisture needed for fuel to these rain showers and thunderstorm chances. Low temperatures will still only be in the 60s with storms ending and pushing out of the CWA by sunrise. Drier conditions expected to start on Friday and into the weekend as the upper level ridge extends across the Rocky Mountains and western high plains giving a quieter weather pattern out of the northwest. Minimal chances for eastern counties getting any precipitation Friday through Sunday. High temperatures will be back on the rise with upper 70s Friday, low to mid 80s Saturday, and upper 80s to near 90 on Sunday. Morning low temperatures will be more seasonable for this time of year starting off in the upper 50s to just above 60 and winds staying out of the south to southeast not much above 10 mph helping to aid in possible fog and stratus development during this time due to all the recent rain and upslope low level flow. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1151 AM CDT Sun Sep 2 2018 VFR conditions will prevail during the entire TAF period. Winds currently in the 8-12kt range out of the south under a fairly weak pressure gradient with high pressure to the east and low pressure to the west. Another upper level disturbance progged to push through the CWA later this afternoon and throughout the night time hours once again. Looking at activity to start at HYS around 21Z, 23Z at DDC, 03Z at GCK, and 06Z at LBL based upon short term models. These are once again jumping back and forth on timing and location of the startup of the storms, but HYS looks to be the consistent area looking at numerous storms and rain showers most of the period. Otherwise, expect improving conditions towards 12Z and day break with scattered clouds lingering during the morning hours with south winds before more activity later Monday afternoon after the end of the TAF period. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 66 83 66 / 50 60 40 50 GCK 86 64 82 64 / 40 60 40 40 EHA 86 63 82 62 / 30 50 30 40 LBL 88 65 83 65 / 30 40 40 40 HYS 86 66 81 67 / 60 60 40 60 P28 90 70 85 69 / 40 50 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ031-046. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Sun Sep 2 2018 KSZ030-031-043>046-061>066-074>081-084>090-030845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Sun Sep 2 2018 /232 AM MDT Sun Sep 2 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There are chances of thunderstorms through tonight. The best chance of strong to severe storms is from mid afternoon through the evening hours. Hail as large as half dollars and winds to 60 mph can be expected with the strongest storms. Locally heavy rains are expected, with the best chance for the heavy rain along the Interstate 70 corridor. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There are good chances for thunderstorms through Wednesday, with smaller chances Thursday and Friday. The storms Monday through Wednesday will contain locally heavy rain. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN CATHERINE 38.93N 99.22W
09/02/2018 M2.13 INCH ELLIS KS TRAINED SPOTTER
0830 PM HEAVY RAIN 1 N HAYS 38.89N 99.32W
09/01/2018 M1.50 INCH ELLIS KS PUBLIC
THIS REPORT CAME IN THROUGH SOCIAL MEDIA.
0618 PM HAIL 2 S HAYS 38.85N 99.32W
09/01/2018 E1.25 INCH ELLIS KS PUBLIC
THIS REPORT CAME IN THROUGH SOCIAL MEDIA.
0520 PM HAIL 9 NNW CATHERINE 39.04N 99.30W
09/01/2018 E1.00 INCH ELLIS KS PUBLIC
QUARTER SIZED HAIL WITH SOME WINDS AND GOOD
RAIN (UNSURE OF SPEED OR AMOUNT).
0519 PM HAIL 7 NW CATHERINE 39.00N 99.30W
09/01/2018 E2.00 INCH ELLIS KS PUBLIC
2 INCH HAIL REPORTED VIA SOCIAL MEDIA.
&&Special Weather Statement
National Weather Service Dodge City KS
318 PM CDT SUN SEP 2 2018
KSZ030-031-045-022100-
Trego KS-Ellis KS-Ness KS-
318 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...EASTERN TREGO
AND WESTERN ELLIS COUNTIES UNTIL 400 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Brownell, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ellis, Yocemento, Cedar Bluff and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3903 9929 3862 9965 3868 9988 3913 9961
3913 9953
TIME...MOT...LOC 2018Z 210DEG 28KT 3871 9974
TATROSpecial Weather Statement
National Weather Service Dodge City KS
331 PM CDT SUN SEP 2 2018
KSZ066-079>081-022130-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
331 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
BARBER...SOUTHWESTERN STAFFORD...SOUTHEASTERN EDWARDS AND WESTERN
PRATT COUNTIES UNTIL 430 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Haviland, moving north at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Haviland, Macksville, Cullison, Belpre, Byers, Fellsburg, Hopewell,
Wellsford, Croft and Trousdale.
LAT...LON 3747 9899 3747 9901 3745 9901 3749 9923
3795 9922 3795 9866
TIME...MOT...LOC 2031Z 192DEG 26KT 3754 9910
JJOHNSONThe Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
11 heavy rain, 5 flood, 2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Rainfall of 1.58 inches was measured.
Rainfall of 1.52 inches was measured.
Rainfall of 3.44 inches was observed.
Rainfall of 1.42 inches was measured.
Rainfall of 2.24 inches was measured.
Rainfall of 2.78 inches was observed.
Rainfall of 1.17 inches was measured.
Rainfall of 2.87 inches was measured.
Four to six inch diameter tree branches were broken by the high wind.
Rainfall of 4.51 inches was observed.
Five inches was rain was measured.
Rainfall of 6.25 inches was measured.
Was was about 1 foot deep across the streets.
Water was flowing across the highway.
Many streets were closed due to flooding streets.
Water was flowing across highway 183.
There was highway flooding in Haviland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787109, 787107, 787110, 787108, 787115, 787117, 787114, 787118, 787111, 787113, 787120, 787112, 787121, 787129, 787130, 787122, 787123, 787126, 787127, 787128.